Discussions that mention vyvanse

ADD / ADHD board


Angie,

Are you trying the Concerta? If it does not work out and you opt for Vyvanse see to it that your son is started at the absolute lowest dose available. If he continues having headaches, losing weight or any other unwanted effect, discontinue immediately. Migranes are worse than unmitigated ADHD in my book.

Strattera on initiation tends to have more side effects than stimulants with sleepiness topping the list. I had dismal results from Strattera but must say I've read many raves on various boards about it's effectiveness.

Be suspect about the ADHD diagnosis. The doctor that said "not ADHD" based his conclusion mostly on his observation of your son in a unique and possibly stimulating to your son setting. Evidently he relied little on reports from you and from son's school. On the other hand, the symptoms that the school is so sure indicate ADHD can be indicative of many other disorders and factors.

Your son should undergo an ADHD evaluation. It is a battery of tests than span two days. Some of the tests are much more objective than questionairs. While not fool proof, said evaluation will produce the most accurate diagnosis possible. Absolutely no one can possibly solve the problem until the problem is defined. Until that happens your son, like the rest of us with ADHD, will be subjected to the medication crap shoot. The doctors keep hoping to hit the target but do not know where the target is.

Bob
[COLOR="Blue"]Bob---Thank you so much for your info :) My son was evaluatd for a week thru the school and adhd tested, that is how we have came back to the merry go round of the right meds again :(. He has not been on anything since oct 07. I have read nothing good about stratera, so I beleive we are going with the vyvanse, even tho I do not want him on anything, I know he is add/adhd all the signs are there,that is why I was so very suprised with the dr. that said he wasn't. Thanks again and I wish you all the best also.

~Angie
Angie,

I reread your first post because I thought I might have missed the fact that your son had an ADHD eval. It is not the same evaluation that I had in mind. What the school did do is enough, though, to convince me at least that the ADHD diagnosis is correct when coupled with how "not ADHD" he was one-on-one with the dumb shrink. Most ADHD people do very well one-on-one.

Case in point: I flunked French in HS. Parents sent me to tutor over summer. Tutor said "the boy does well." 45 years later "polly vous french fries" remains so the whole exercise was still one of futility.

You can glean two constants from above experience. One. ADHD people always do better one-on-one. Two. ADHD people always do better with subjects like math where rote memory is less important that analytical skills. Hey, let's go with a third. 3. ADHD people always do better in a fast moving environment. Some ADHD children have been put into special classes designed for children with learning disabilities. The slower pace is the final straw that destroys the child completely.

You may be able to use above "constants" to design an environment where your son can succeed without meds. I am worried about him because it appears that stimulants control his symptoms but with unbearable side effects. Few people take these meds with no side effects but no one can bear what your son goes through --- at least I couldn't.

Lets throw in a fourth constant: 4. All ADHD people that respond to stimulants need very little of the stimulant. Too much is almost always if not always always responsible for side effects. The trick and the problem that researchers have had the most difficulty solving is keeping the blood levels steady at that low level. To the best of my knowledge the product that most effectively maintains a steady plasma level throughout the day is the Daytrana patch. Have you tried that?

Finally, let's talk about the Vyvanse active ingredient dextroamphetamine or Dexadrine. Dex is hands down the most powerful and most abuseable of them all. The singular biggest piece of BS I've yet encountered is Vyvanse is less abusable that regular good old (or evil) Dex. Said BS is based on it can't be snorted - which is true. But I know how to abuse Vyvanse and fly like a rocket-jet. Take 2 or 3,4,5,6 ... at once. For your knowledge, I've never done it and never will - just know how.

One of the reasons that Dexadrine is so abuseable is that the more you take the better you feel. Dexadrine has very few unwanted side effects. Unfortunetely it has one easily tolerated side effect - euphoria. Euphoria is indicative of too much Dex and too much Vyvanse because they are the same. The other common side effects are loss of appetite, and insomnia. Fewer people experience headaches, rashes, blurred vision and depression. All side effects usually subside to "tolerable" at lower yet still efficacious doses.

Stick with me. There is no advantage of Vyvanse over Dexadrine. However, to the best of my knowledge you can not get Vyvanse in as low of doses as Dexadrine. Your son may need no more than one or two milligrams of d-amphetamine in AM and another dose (maybe) after lunch. Can't be done with Vyvanse.

As you have already discovered most shrinks are DANGEROUS. Worse yet, the majority give the minority a bad reputation. There are psychiatric doctors that, as hard as it is to believe, are skilled, competent and even compassionate medical professionals. Try finding one. It took me over a year but worth the trouble.

Asinine shrinks and other doctors won't prescribe Dexadrine because it is so abused. Give the kid Vyvanse instead. Idiots. I got to stop before I go over the edge.

Regards,
Bob

Bob
Hi Bob :)
Your post is very helpful--thank you! Today was his first dose of vyvanse against my wanting,but he does need something. We received a letter 2 weeks ago that he is in danger of being held back, that in itself would majorly damage him at this age--you know? That is very interesting about the dex---are you speaking about over the counter or is there a prescription? Also we did try a patch, forgot the name but was told it is basically concerta but in patch form. Well---we put in on---he took it off on the bus, even at one point let one of his friends try it. So that wasn't good, still it had the same affects as the concerta pill when he did leave it on. Sorry if I am sounding ignorant about this, you sound so educated, and I appreciate your help, believe me! He is on the lowest dose of this vyvanse, as far as I am concerned he will stay at that level. I believe we made the mistake of not giving him his meds on the weekends also---we wanted to give him a break from it so he could eat---and boy did he on the weekends! So the up and down of that could have caused him the migraines because he usually had them on a Mon. So we are going to give it to him on the weekends to see if that makes a difference--what do you think? If by any means he gets ill with migraines or loses a great amount of weight---he will be off of meds. Seeing him suffer with that was heartbreaking to say the least.
I agree with you on the one-on-one, he thrives in that, maybe I should home school him?! You know what is amazing? We went to teacher conferences and these room are all dolled up with shiny this, shiny that hanging all over the place---eye caching posters--you name it! No wonder he can't concentrate properly, heck a normal child might have a problem. I don't know---if a teacher knows she has a few adhd children in her class, why can't she tone it down a bit? Maybe they are just as ignorant about this affliction as some Dr's and psychiatrist! They want these perfect little kids in their classes that never causes a fuss ever, robots if you will--hell he is a active ornery boy, that may talk to others here and there. In fact one of his teachers at the meeting (1 0f 5) said---"he is a very busy young man, why can't you all just deal with that and help him accordingly instead of medicating him, after all that is our job". That bought a tear to my eye:( This teacher is a old school teacher if you will, the others are young, if that matters. But anyhow Bob---this is getting long---sorry, I will be interested in what you have to say.


Thanks,
~Angie
Angie,

See what happens with the Vyvanse and let us know. Maybe paydirt.

Yes, I'm educated. Got my education getting put through the shrink and med wringer.

Bob